Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 260, NWS Atlanta, GA

August 23, 20134 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 23, 2013, 6:34 PM EDT for 4 counties in Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2013, 6:34 PM EDT (22:34 UTC)
Expired
Aug 23, 2013, 7:15 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Bibb County, GA, Crawford County, GA, Houston County, GA, Peach County, GA

The radar

The Robins AFB radar (KJGX), 32 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS52 KFFC 232234
SVRFFC
GAC021-079-153-225-232315-
/O.NEW.KFFC.SV.W.0260.130823T2234Z-130823T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 PM EDT FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BIBB COUNTY IN CENTRAL GEORGIA
  EXTREME EAST CENTRAL CRAWFORD COUNTY IN CENTRAL GEORGIA
  NORTH CENTRAL HOUSTON COUNTY IN CENTRAL GEORGIA
  NORTHEASTERN PEACH COUNTY IN CENTRAL GEORGIA

* UNTIL 715 PM EDT

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR BYRON...MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARNER ROBINS AND CENTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3254 8379 3276 8379 3278 8369 3262 8354
      3261 8355
TIME...MOT...LOC 2235Z 342DEG 5KT 3272 8374

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:42 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 23, 3:42 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT FRI AUG 23 2013

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
A MUCH QUIETER PATTERN IN STORE FOR THE NEXT FEW DAYS...FAR MORE
TYPICAL OF LATE FALL THAN WHAT WE HAVE BEEN SEEING...THAT SAID...
TEMPS WILL STILL REMAIN ON THE COOL SIDE AS A RESULT OF A BUILDING
DAMMING EVENT /LOOKS LIKE DRY ONSET CLASSICAL CAD BUT PRETTY
TRANSIENT/. SO FOR THE OVERALL PATTERN...STRONG TROUGHING ALONG THE
EASTERN SEABOARD...WITH SURFACE HIGH PRESSURE OVER THE GREAT LAKES
UNDER THE UPSTREAM CONFLUENT FLOW ALOFT...WILL GRADUALLY TRANSITION
EAST THROUGH THE WEEKEND. WEAK FRONT WILL PUSH INTO THE STATE THIS
EVENING...WORKING ITS WAY SOUTH TOWARD THE COAST TONIGHT AND EARLY
SATURDAY. IN THE WAKE OF THE FRONT...THE SURFACE HIGH WILL TRANSLATE
EAST AND BEGIN RIDGING DOWN THE EASTERN SEABOARD...AGAIN IN WHAT
LOOKS LIKE A DRY ONSET CLASSICAL CAD SCENARIO. WITH NO PRECIP
ASSOCIATED WITH THE CAD AT ONSET...SENSIBLE WEATHER IMPACTS WILL BE
MINIMIZED WITH THE EXCEPTION OF DRIER AIR MOVING AND AND THUS
SLIGHTLY COOLER TEMPS.

CONVECTION ALREADY FIRING ACROSS THE AREA AT AFD TIME WILL CONTINUE
TO SAG SOUTH THIS EVENING...MINIMIZING THE RISK OF FLASH FLOODING
WITH ANY INDIVIDUAL STORM. CONVECTION MAY LINGER THROUGH THE NIGHT
ACROSS SOUTHERN ZONES BUT THIS MAY BE A LITTLE HEAVY-HANDED. HAVE
BROUGHT CHANCE POPS BACK UP INTO THE METRO AREA ON SATURDAY BUT THIS
WILL HEAVILY DEPEND ON HOW FAR SOUTH THE FRONT PUSHES TONIGHT AND
TOMORROW AS WELL AS WHERE THE WEDGE FRONT SETS UP...AND HOW MUCH DRY
AIR PUSHES IN BEHIND IT. CERTAINLY BY SATURDAY NIGHT ENOUGH DRY AIR
HAS PUSHED IN TO WARRANT REMOVING POPS. KEPT TREND OF SLIGHT TO LOW
CHANCE POPS ACROSS EXTREME SOUTHERN ZONES ON SUNDAY.

TOOK A BIAS-ADJUSTED BLEND FOR TEMPS RESULTING IN GENERALLY MID 80S
TO NEAR 90 ON SATURDAY. GENERALLY ALL MOS GUIDANCE IS A COUPLE OF
DEGREES COOLER FOR SUNDAY AS A RESULT OF THE CAD BUT AM HESITANT TO
DROP TEMPS YET...AM NOT SURE HOW MUCH CLOUD COVER THERE WILL BE TO
LIMIT INSOLATION AND WE ARE STILL TALKING AUGUST SO SUN ANGLE STILL
HIGHER THAN EQUINOX TO CONTEND WITH. MAY SEE BIGGER IMPACTS INTO THE
BEGINNING OF THE EXTENDED AS THE SURFACE HIGH STRENGTHENS OVER THE
SOUTHEAST...EVEN WITH THE LOSS OF THE PARENT HIGH. OVERNIGHT LOWS
SHOULD BE INCREASINGLY PLEASANT WITH THE DRY AIR FILTERING IN.

TDP

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LONG TERM FORECAST STILL LOOKS GOOD. HAVE MADE ONLY ONE TWEAK AND
THAT WAS TO ADD SLIGHT CHANCE NORTHEAST WEDNESDAY NIGHT. LOOKS
LIKE ANOTHER BOUNDARY WILL BEGIN TO SLIDE SOUTHWARD AND APPROACH
THE NORTHEAST ZONES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING.
UNTIL THEN...PRECIPITABLE WATER AMOUNTS DROPPING SIGNIFICANTLY
THROUGH THE WEEK AND THIS WILL SUPPORT MINIMAL POPS. MOISTURE
RETURNING BY THE END OF THE PERIOD. PREVIOUS DISCUSSION IS
INCLUDED BELOW.

41

&&

.PREVIOUS...
LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
/ISSUED 348 AM EDT FRI AUG 23 2013/
A COLD FRONT IS FORECAST TO MOVE S OF THE AREA SATURDAY EVENING AS
SURFACE HIGH PRESSURE BUILDS ALONG THE EASTERN SEABOARD AND UPPER
LEVEL HIGH PRESSURE BUILDS OVER THE MID U.S. SHOWER AND THUNDERSTORM
CHANCES SHOULD BE HIGHLY DIURNAL SATURDAY NIGHT AND DIMINISH WITH THE
LOSS OF HEATING. SHOWER AND THUNDERSTORM CHANCES LOOK TO BE LIMITED
TO MAINLY CENTRAL GA ON SUNDAY DURING THE AFTERNOON AND EARLY
EVENING HOURS WHERE THE BEST INSTABILITY IS EXPECTED TO BE WITH THE
INFLUENCE OF DRIER AIR AND HIGH PRESSURE HAVING THE MOST AFFECT ON N
GA.

PRECIP CHANCES FOR MONDAY AND TUESDAY LOOK TO BE AS LOW AS WE HAVE
SEEN IN A LONG TIME WITH A GENERALLY DRIER AIRMASS OVER THE AREA AND
THE INFLUENCE OF HIGH PRESSURE. GFS IS MORE AGGRESSIVE WITH PRECIP
AMOUNTS AND CHANCES THAN THE EUROPEAN. WILL NEED TO WATCH THE NE
MOUNTAINS AND FAR S AS AREAS WHERE SMALL CHANCES COULD BE NEEDED.

GFS MORE AGGRESSIVE WITH MOISTURE RETURN ON WEDNESDAY THAN THE
EUROPEAN FROM THE NNW FLOW ALOFT. GUIDANCE FROM HPC FAVORING LOW
POPS FOR N AND PORTIONS OF CENTRAL GA. A SURFACE TROUGH DEVELOPS
ACROSS THE AREA ON THURSDAY AND AGAIN THE GFS IS MORE AGGRESSIVE WITH
THE MOISTURE THAN THE EUROPEAN IN THE NNW FLOW ALOFT. HPC GUIDANCE
FAVORING LOW POPS ACROSS THE ENTIRE AREA DUE TO THE UNCERTAINTY.
BOTH MODELS INDICATING INCREASED MOISTURE OVER THE AREA ON FRIDAY.

TEMPERATURES GENERALLY RUNNING NEAR TO AROUND 6 DEGREES BELOW NORMAL
DURING THIS PERIOD.

BDL

AVIATION...
18Z UPDATE...
VFR EVERYWHERE THIS AFTERNOON. HAVE KEPT FORMER PROB30 TIMING AND
JUST CHANGED TO TEMPO AT ATL...WILL MONITOR FOR OTHER SITES.
EXPECT MVFR FOG TO DEVELOP AGAIN IN THE MORNING WITH WIND SHIFT TO
NE AFTER 06Z. MAY SEE LOWER CONDITIONS AGAIN AT MCN LIKE THIS
MORNING. CLEARING AFTER 14Z. ADDED ANOTHER PROB30 FOR ATL SATURDAY
AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON AFTERNOON CONVECTION.
MEDIUM ON VSBY SATURDAY MORNING.
HIGH ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  85  67  84 /  30  30  20  10
ATLANTA         72  86  69  85 /  20  30  20  10
BLAIRSVILLE     64  80  64  81 /  20  30  10  10
CARTERSVILLE    68  87  68  87 /  20  20  20  10
COLUMBUS        73  89  71  88 /  30  30  20  30
GAINESVILLE     71  83  68  84 /  20  30  20  10
MACON           70  89  70  87 /  30  30  20  10
ROME            68  88  68  87 /  20  20  20  10
PEACHTREE CITY  68  86  67  86 /  20  30  20  10
VIDALIA         72  89  71  87 /  30  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TDP
LONG TERM....41
AVIATION...TDP
Hazardous weather outlook, Aug 23, 4:20 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT FRI AUG 23 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
420 PM EDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS POSSIBLE THROUGH THIS EVENING.

WEATHER HAZARDS EXPECTED...
GUSTY WINDS...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

DISCUSSION...
A SLOW MOVING COLD FRONT WILL CONTINUE MOVING SOUTH OF THE FORECAST
AREA. RESIDUAL MOISTURE AND INSTABILITY WILL COMBINE TO PRODUCE A
POTENTIAL FOR ISOLATED THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

WEATHER HAZARDS EXPECTED...
GUSTY WINDS AND OCCASIONAL LIGHTNING.

DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHEAST MOUNTAINS
ON WEDNESDAY AND ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE AREA ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 23, 5:43 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT FRI AUG 23 2013

GAZ076-085-086-232230-
543 PM EDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN JOHNSON...EMANUEL
AND JEFFERSON COUNTIES UNTIL 630 PM EDT...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOUISVILLE...MOVING SOUTH AT 5 MPH. ANOTHER
AREA OF STORMS WAS LOCATED NEAR BARTOW AND WADLEY.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND STREETS ACROSS JOHNSON...EMANUEL AND
JEFFERSON COUNTIES...INCLUDING AREAS AROUND LOUISVILLE...COLEMANS
LAKE...BLUNDALE...MOXLEY...WADLEY AND BARTOW. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE
SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3265 8259 3282 8257 3282 8252 3290 8251
      3295 8254 3308 8254 3310 8228 3293 8227
      3284 8231 3281 8222 3282 8215 3266 8208
      3260 8200
TIME...MOT...LOC 2142Z 354DEG 3KT 3300 8243
Special weather statement, Aug 23, 6:31 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EDT FRI AUG 23 2013

GAZ078-089-232300-
631 PM EDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN MUSCOGEE AND
HARRIS COUNTIES UNTIL 700 PM EDT...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORTSON...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS MUSCOGEE
AND HARRIS COUNTIES THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE GOAT ROCK LAKE...MULBERRY GROVE...FORTSON...
CATAULA...FLAT ROCK...LAUREL HILLS...GREEN ISLAND HILLS...VISTA
TERRACE...COLUMBUS METROPOLITAN AIRPORT...HIGHLAND PARK...AVONDALE...
SAINT MARYS HILLS...BENNING PARK...BENNING HILLS AND CARTER ACRES.

&&

LAT...LON 3270 8508 3269 8486 3241 8485 3241 8488
      3240 8489 3240 8499 3243 8497 3246 8501
      3251 8501 3261 8509
TIME...MOT...LOC 2231Z 002DEG 11KT 3261 8497

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:26 PM EDTFlash Flood WarningFFCCarroll, Haralson6 hr
Aug 23, 5:43 PM EDTSpecial Weather StatementFFCJefferson47 min
Aug 23, 6:31 PM EDTSpecial Weather StatementFFCMuscogee29 min
Aug 23, 6:57 PM EDTSevere Thunderstorm WarningFFCBibb, Houston, Twiggs48 min
Aug 23, 6:59 PM EDTSpecial Weather StatementFFCHarris61 min
Aug 23, 7:00 PM EDTSpecial Weather StatementFFCTalbot30 min
Aug 23, 7:01 PM EDTSpecial Weather StatementFFCJohnson29 min
Aug 23, 7:10 PM EDTFlash Flood WarningFFCEmanuel, Jefferson, Johnson, Washington6 hr
Aug 23, 7:12 PM EDTSpecial Weather StatementFFCJohnson, Washington33 min
Aug 23, 7:34 PM EDTSpecial Weather StatementFFCWilkinson26 min
Aug 23, 7:37 PM EDTSevere Thunderstorm WarningFFCJohnson, Laurens, Washington, Wilkinson38 min
Aug 23, 7:38 PM EDTFlash Flood WarningFFCBibb, Crawford, Houston, Peach, Twiggs4 hr
Aug 23, 7:46 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker59 min
Aug 23, 7:49 PM EDTSpecial Weather StatementFFCPeach26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.